Log In
Tuesday 25th October 2016

Qat chewing linked to heart risk in men

13th December 2011

Qat (also known as gat and khat) appears to affect people's heart health, increasing the risk of heart disease, according to a recent study from Qatar.


Regarded as an illegal drug in some parts of the EU and in the US, the plant, Cathula edulis, is chewed by the majority of Yemeni citizens, as well as by many Somalis and Ethiopians, and some Israelis.

Study co-author Jassim Al Suwaidi, senior consultant cardiologist at Hamad General Hospital in Doha, Qatar, said that the plant's leaves had molecules that could contribute to people's heart attack and stroke risk.

Emigration from qat-chewing parts of the Middle East means that the plant is more common in North America and Europe today than it was 100 years ago.

The plant has been chewed for centuries in East Africa and in Yemen, where people who use it claim it makes them more mentally agile.

In Yemen, children may chew the leaves while preparing for exams, or with members of the family while relaxing after dinner.

Suwaidi said that people needed to be careful when it came to using herbs, and that he believed qat was an example of an herb that required caution.

The principal active ingredient of qat is cathine, followed by cathinone.

The plant can cause euphoria, elation, alertness, and arousal lasting anywhere from 1.5 to three hours.

Chewing the plant's leaves may increase people's blood pressure and heart rate.

The leaves also seem to cause withdrawal symptoms, such as temporary depression, irritability, and insomnia.

Sustained, long-term chewing can lead to gastrointestinal problems.

For the study, the researchers made use of data on about 7,400 people, all of whom were being treated for acute coronary syndrome.

The people were all in the Arabian peninsula, but in 65 different hospitals.

Some of the people were in Saudi Arabia, some were in Bahrain, Qatar, and the United Arab Emirates (UAE), and some were in Yemen and Oman.

Of the study subjects, 20% chewed qat regularly, and of that 20%, 96% were from Yemen.

Only 14% of the hospitalised qat chewers were women, and women seemed less likely to have heart risk problems arising from qat use.

The researchers found that, one month after being treated, the 15.5% of the qat chewers had died, compared to 6.4% of the people who did not chew qat.

Kirk Garratt, a researcher at Lenox Hill Hospital in New York City, who was not involved in the study, said that any stimulant use was likely to increase the risk of death in someone with heart disease.

He said stimulants changed the vascular dynamic of blood vessels through the brain and heart, facilitating or triggering irregular heart rhythms, and that cocaine also negatively affected people who had heart disease.

Child malnutrition rates in Yemen are amongst the highest in the world, with infant and under-five mortality rates estimated at 76 and 102 per 1,000 live births, respectively, according to data from the World Food Programme (WFP).

Some of the problem stems from the widespread social use of qat, which interferes with the body's ability to absorb nutrients, and many families will buy it before they buy food.


Share this page


There are no comments for this article, be the first to comment!

Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

Mayden - Innovative cloud-based web development for the healthcare sector
© Mayden Foundation 2016